Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 112, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 28, 2011, 12:56 AM EDT for Lee County, Sumter County, South Carolina. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 2011, 12:56 AM EDT (04:56 UTC)
- Expired
- May 28, 2011, 2:00 AM EDT
- In force
- 64 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Lee County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 74 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 4.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2038 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 7:31 PM EDT, 5 hours 25 minutes earlier.
Area forecast discussion, May 27, 7:31 PM EDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 731 PM EDT FRI MAY 27 2011 .SYNOPSIS... AN UPPER LEVEL TROUGH OF LOW PRESSURE ACROSS THE AREA AND PLENTIFUL MOISTURE WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY. DRYING WILL OCCUR TONIGHT AND SATURDAY AS HIGH PRESSURE BECOMES MORE DOMINATE. && .NEAR TERM /OVERNIGHT/... FRONT JUST WEST OF THE MOUNTAINS WILL REMAIN STATIONARY OVERNIGHT. MOIST AND UNSTABLE AIRMASS OVER THE AREA. DEWPOINTS FROM THE UPPER 60S WEST TO LOWER 70S EAST. CONVECTION ACROSS THE AREA EXPECTED TO TAPER OFF AFTER MIDNIGHT AS THE SHORT WAVE MOVES EAST OF THE MIDLANDS. WILL KEEP LIKELY TO CATEGORICAL POPS FOR THE EVENING OVER MOST AREAS...THEN TAPER OFF AFTER MIDNIGHT. THE DEVELOPMENT OF A LOW LEVEL JET WILL KEEP ENOUGH MIXING TO INHIBIT SIGNIFICANT FOG FORMATION DURING THE EARLY MORNING HOURS. HOWEVER...COULD SEE STRATUS CLOUDS DEVELOP. CONSENSUS LOWS IN THE MID/UPPER 60S STILL LOOK GOOD. && .SHORT TERM /SATURDAY THROUGH SUNDAY/... THE THUNDERSTORM CHANCE SHOULD DIMINISH TONIGHT AS THE UPPER- LEVEL SHORTWAVE TROUGH SHIFTS EASTWARD AND MOISTURE BECOMES SHALLOW. BUILDING H5 HEIGHTS SHOULD LIMIT THUNDERSTORMS SATURDAY...WITH BETTER CHANCE EASTERN MIDLANDS WHERE SEA BREEZE MAY ENHANCE CONVECTION IN THE AFTERNOON. TEMPERATURES GENERALLY CLOSE TO NORMAL. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... GFS INDICATING INCREASED RIDGING ALOFT FROM THE GULF COAST INTO THE OH VALLEY FOR MUCH OF THE PERIOD. WEAK COLD FRONT APPROACHES FROM THE NORTH BY LATE WEDNESDAY INTO EARLY THURSDAY BUT MOISTURE APPEARS LIMITED AT THIS TIME. IN ADDITION TO THIS WEAK FRONT...THE UPPER RIDGE APPEARS TO SHIFT A LITTLE FARTHER WESTWARD SO SEA BREEZE MAY ENHANCE SOME CONVECTIVE ACTIVITY ESPECIALLY DURING THE AFTERNOON HOURS WEDNESDAY THROUGH FRIDAY. TEMPERATURES GENERALLY A BIT ABOVE NORMAL. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CROSSING THE TAF SITES THIS EVENING. MVFR OR LOWER CONDITIONS IN STORMS. SHOWERS SHOULD BEGIN TO DIMINISH BY MIDNIGHT. THEN...MODELS STILL INDICATING A LOW LEVEL JET WITH WINDS AROUND 30 KT WITH THE POTENTIAL FOR MVFR CEILINGS DURING THE EARLY MORNING HOURS. WITH THE LOW LEVEL JET IN PLACE...EXPECTING THAT WINDS WILL REMAIN UP SLIGHTLY OVERNIGHT...SO DENSE FOG NOT ANTICIPATED. AFTER 15Z SATURDAY...VFR CONDITIONS RETURN. DURING THE AFTERNOON...ISOLATED THUNDERSTORMS MAY DEVELOP...BUT CONFIDENCE OF ANY TAF SITE BEING IMPACTED IS LOW. EXTENDED AVIATION OUTLOOK...LOW CONFIDENCE MVFR/IFR FOG/STRATUS EACH MORNING. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, May 27, 7:10 PM EDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 710 PM EDT FRI MAY 27 2011 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-282315- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 710 PM EDT FRI MAY 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE OVERNIGHT. SOME STORMS COULD BE QUITE STRONG...WITH GUSTY WINDS AND HEAVY RAINFALL BEING THE PRIMARY ISSUES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 27, 9:25 PM EDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 925 PM EDT FRI MAY 27 2011 SCZ027-030-280230- AIKEN-LEXINGTON- 925 PM EDT FRI MAY 27 2011 ...A STRONG THUNDERSTORM WAS AFFECTING AIKEN AND LEXINGTON COUNTIES... AT 922 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 18 MILES SOUTHWEST OF GASTON...OR 20 MILES SOUTH OF RED BANK...MOVING NORTHEAST AT 20 MPH. PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2. MC
Local storm report, May 27, 10:26 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1026 PM EDT FRI MAY 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM TSTM WND DMG PELION 33.78N 81.25W
05/27/2011 LEXINGTON SC LAW ENFORCEMENT
LEXINGTON DISPATCH REPORTS ONE TREE DOWN ON TINDALL ROAD
IN PELION
1012 PM HAIL WILLISTON 33.40N 81.42W
05/27/2011 E0.50 INCH BARNWELL SC LAW ENFORCEMENT
BARNWELL DISPATCH REPORTS DIME- AND PEA-SIZE HAIL IN
WILLISTON
1012 PM TSTM WND DMG WILLISTON 33.40N 81.42W
05/27/2011 BARNWELL SC LAW ENFORCEMENT
BARNWELL COUNTY DISPATCH REPORTS TREES DOWN ON MOONLIGHT
ROAD IN WILLISTON
&&
MOORESpecial weather statement, May 27, 10:41 PM EDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1041 PM EDT FRI MAY 27 2011 SCZ021-022-027>029-031-037-280345- CALHOUN-FAIRFIELD-KERSHAW-LEE-LEXINGTON-RICHLAND-SUMTER- 1041 PM EDT FRI MAY 27 2011 ...SCATTERED STRONG THUNDERSTORMS ARE AFFECTING CALHOUN...FAIRFIELD... KERSHAW...LEE...LEXINGTON...RICHLAND AND SUMTER COUNTIES... AT 1035 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED STRONG THUNDERSTORMS. THE STRONGEST THUNDERSTORM WAS 5 MILES NORTHWEST OF LUGOFF...OR 7 MILES WEST OF CAMDEN...MOVING NORTHEAST AT 15 MPH. SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2. MC
Local storm report, May 28, 12:10 AM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1210 AM EDT SAT MAY 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM HAIL NORTH 33.62N 81.10W
05/27/2011 E2.00 INCH ORANGEBURG SC PUBLIC
PUBLIC REPORTED 1 TO 2 INCH HAIL NEAR THE TOWN OF NORTH.
&&
VAUGHANLocal storm report, May 28, 12:14 AM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
1214 AM EDT SAT MAY 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM HAIL NORTH 33.62N 81.10W
05/27/2011 E2.00 INCH ORANGEBURG SC COCORAHS
COCORAHS OBSERVER CALLED AND REPORTED 1 TO 2 INCH HAIL
NEAR THE TOWN OF NORTH.
&&
VAUGHANLocal storm report, May 28, 12:36 AM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1236 AM EDT SAT MAY 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM TSTM WND DMG NORTH 33.62N 81.10W
05/28/2011 ORANGEBURG SC LAW ENFORCEMENT
SHERIFF DISPATCH REPORTED TREES DOWN IN NORTH.
&&
VAUGHANThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 9:39 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Richland | 51 min |
| May 27, 10:07 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Orangeburg | 38 min |
| May 27, 11:34 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 41 min |
| May 27, 11:59 PM EDT | Areal Flood Advisory | CAE | Orangeburg | 61 min |
| May 28, 2:25 AM EDT | Severe Thunderstorm Warning | CAE | Lee | 65 min |
| May 28, 2:31 AM EDT | Areal Flood Advisory | CAE | Lee | 59 min |
| May 28, 2:59 AM EDT | Severe Thunderstorm Warning | CAE | Lee, Sumter | 61 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.